Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Emerg Med. 2008 Nov;52(5):541-7. doi: 10.1016/j.annemergmed.2008.03.016. Epub 2008 Apr 23.

Acute quetiapine overdose in adults: a 5-year retrospective case series.

Author information

1
California Poison Control System, San Francisco Division, San Francisco, CA, USA.

Abstract

STUDY OBJECTIVE:

To describe clinical effects and outcome after acute quetiapine overdose in adults and compare these with overdose by all other antipsychotic drugs as a group.

METHODS:

We performed a 5-year (2002 to 2006) retrospective case series by chart review of the California Poison Control System database for adult patients with acute ingestion of quetiapine. Patients with coingestants were excluded. Symptoms, signs, and medical outcomes were extracted from the database and also by direct chart review for some variables (QRS- and QT-interval prolongation, torsades de pointes).

RESULTS:

We found 945 cases meeting criteria for analysis. Intentional ingestions accounted for 87% of cases. Patient ages ranged from 18 to 84 years, with a median of 35 years. There were 3 deaths, all of whom had coma, tachycardia, and respiratory depression requiring ventilatory support. Clinical manifestations included drowsiness (76%), coma (10%), seizures (2%), tachycardia (56%), hypotension (18%), and respiratory depression (5%). There were insufficient data to determine the incidence of QRS or QT prolongation in our study group, but only 2 patients were reported to have ventricular tachycardia and neither was described as having torsades de pointes. Compared with overdose by all other antipsychotic agents as a group, quetiapine was more likely to cause hypotension (odds ratio [OR] 2.05; 95% confidence interval [CI] 1.52 to 2.76), coma (OR 2.16; 95% CI 1.46 to 3.20), and respiratory depression (OR 2.49; 95% CI 1.40 to 4.41); require tracheal intubation (OR 1.92; 95% CI 1.41 to 2.61); and result in death or a major medical outcome (OR 2.62; 95% CI 1.78 to 3.85).

CONCLUSION:

Consequences of acute quetiapine overdose included coma, respiratory depression, and hypotension, and these complications were more common compared with overdose by all other antipsychotic agents as a group.

[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center